1 (edited by PCL1029 Mon, 18 Jul 2011 15:07:17)

Topic: Capecitabine(Xeloda) side effects-a reprinted message.

Hi,there are 3 reprinted messages here about Capecitabline (Xeloda)side effects.

As always,consult your oncologist BEFORE any change of your treatment plan.
Thanks to the CC foundation ,according to the package insert I picked up  at  the Genentech booth for Xeloda(dated 4/2011).

#1 Reprinted message about Xeloda side effects.--- about nails problem.

If you are on montherapy only with xeloda; the adverse effect of nail DISORDER  is about 7% in a phase II trail involved 162 patients of stage IV breast cancer.
If you are on a combination therapy with Xeloda,the chance  is about 14%,and 2% of them is in the  Grade 3 category.(the scale is from Grade1-Grade 4 ,a scale developed to measure the  adverse drug reaction of medication;Grade 4 is being the most serious.):the chance for nail DISCOLORATION is 6% .
Generally,dose reduction of Xeloda may be needed  base on the condition of the nails and other related issues  until problem resolved ; this is why you should call your oncologist and make an appointment to let him/her to determine what is the best way to due with the problem.You should not change any current treatment plans until you talk to the oncologist.
There  is also a phone # (1-877-987-2487) you can call for support and a  oncology nurse who trained about Xeloda will answer your questions about Xeloda 24/7 in 150 languages;it is provided by Genentech,the company that makes Xeloda.and you may need your oncologist to refer you to such a service.

#2  Another reprinted message as below:---How to take Xeloda correctly.
Hi,
Xeloda(Capecitabline) is related to 5FU,a first-line chemo agent to fight CC and colon cancer.It is taken by mouth twice daily (12hr apart)within 30 min. of a meal and with about 200ml or water to flush it down.
Side effects are diarrhea/constipation ,hand and foot syndrome ,mouth sores and fatigue. For most patients the side effects are  manageable using medications.(lomotil,imodium/colace and miralax; creams and moisturizers,nystatin and baking soda mouthwash to relieve the corresponding  symptoms.)
Xeloda most of the time are used with Gemzar ,but  it can be used "off protocol" by itself too.
Under the chemo forum on this web site there is a study call BILCAP done by UK researcher and you can have a glimpse of the side effects percentage of Xeloda.
the study is on going and up-to date.
Have a second opinion  if you don't feel you are satisfied with your current oncologist's treatment plans for your mother.

#3 another reposted message about Capecitabine (Xeloda)---about diarrhea

According uptodate.com. and  clinicalpharmacology-ip.com

Capecitabine(Xeloda):
Diarrhea is a dose-limiting toxicity of Xeloda,and occur in 50-57% of patient.
11-12% patients  taking Xeloda will have Grade 3 diarrhea .
2-3% of pt. taking Xeloda will have Grade 4 diarrhea
The recommended dose modifications are as following:(*any change in dosing must talk to your doctors first.*)
Grade 4 diarrhea:(>10 stools/day or grossly bloody)=discontinue Xedola permanently or physician judgement decrease dose by 50% after diarrhea resolved to Grade 0-1.

Loperamide and lomotil are the common oral meds to treat diarrhea.
Octreotide(Sandostatin) is  in injectable form used to treat severe waterly diarrhea.
PS: Grade2=increase of 4-6stools/day or nocturnal stools.
      Grade 3=increase of 7-9stools/day or incontinence and malabsorption.
      if you have  any of the above while you are on Xeloda as monotherapy,
      talk to your doctor(oncologist) for dose adjustment.


#4 a reposted message about Xeloda side effects--The hand and foot syndrome"
Hi,
This is for information purposes only,seek doctor advice BEFORE any changes of your current treatment plan.

The "hand and foot syndrome" you mentioned  has been reported in roughly 45-57% of patients who is on Xeloda.(package insert of Xeloda)

If I may suggested ,make an appointment to  see your oncologist to determine the severity of the problem(there are four grades of severity of this side effect;and the treatment will be different depend on the grade of severity.)
This side effect of the Xeloda is very common ;it may occur as early as 2 weeks after treatment begins. sometimes it may require dose reduction if the problem is severe enough and that is why you need to talk to the oncologist about it.

Modification of normal activities of daily living to reduce friction and heat exposure ;keep palms and hands and sole of feet using emollients such as Aveeno or Lubriderm; OTC medications to relieve pain,rash and other symptoms(ask the pharmacists for their recommentions ).
God bless.


#4b reprinted message about neuropathy of Xeloda from the"Marion collection"
   -- a detail oriented message to understand "hand & foot syndrome".and good tips for helping how to cope with the side effects.

marions wrote:

Tom: there are two different kind of problems with sensitivity to hand and feet. 

Nervous System Changes (Neuropathy)

Sometimes cancer treatment can cause damage to your nervous system. This is called neuropathy (new-RAH-path-ee), or problems with nerve function. Sometimes these symptoms can be made worse by other conditions, such as diabetes, kidney failure, alcoholism, and malnutrition. Most people first notice symptoms in their hands or feet, usually starting with their fingertips and toes. Sometimes, the tingling and pain move up the fingers to the hands or from the toes to the feet.

Common symptoms include tingling, burning, weakness, or numbness in your hands or feet; sudden, sharp, stabbing, or electric shock pain sensations; loss of sensation of touch; loss of balance or difficulty walking; clumsiness; trouble picking up objects or buttoning clothes; hearing loss; jaw pain; constipation; and being more - or less - sensitive to heat and cold.

Symptoms can start when you begin chemotherapy or after treatment. If they do, tell your health care team right away. Symptoms can improve over time, but it may take up to a year or more.


Treatments include medications, topical creams, and pain patches.
Other approaches include acupuncture, physical therapy, and exercise.
Managing Nervous System Changes

Be careful when handling knives, scissors, and other sharp objects.
Avoid falling. Walk slowly, hold onto handrails, and put no-slip bath mats in your tub or shower. Remove area rugs or cords you could trip over. Steady yourself when you walk by using a cane or other device.
Wear tennis shoes or other footwear with rubber soles.
Use a thermometer and gloves instead of your bare hand. These can help you avoid being burned when checking water temperature. If possible, lower the temperature setting on your hot water heater.
Allow yourself time to rest.
Copied from NCI website.


The other is:
Hand-Foot Syndrome (Palmar-Plantar Erythrodysesthesia;  PPE)
which can occur with several types of chemotherapy or biologic therapy drugs used to treat cancer. (Capecitabine (Xeloda

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

2 (edited by jathy1125 Sun, 17 Jul 2011 17:13:35)

Re: Capecitabine(Xeloda) side effects-a reprinted message.

Percy- thanks for the info. I took Xeloda (8 pills twice a day ) for 5 months, with no major side effects. The Xeloda nurse called once a week and all that was arranged by my oncologist. I also had a 5FU pump 24 hours seven days a week for 6 weeks and no major side effects. All of chemo and radiation treatment was manageable with lots of naps and 3 nausea meds so I always had something in my system.
Lots of prayers for all in the figh,t we can win-Cathy

Posts: 2

Pages 1

You must login or register to post a reply